[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 18, 1977

Involuntary Jaw Movements in Elderly Patients

Author Affiliations

Albany Medical College of Union University Albany, NY

JAMA. 1977;237(16):1690. doi:10.1001/jama.1977.03270430032004

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  In a recent issue of The Journal, Daniel M. Laskin, DDS, responded to a question regarding involuntary jaw movements in elderly patients. Although he lists three conditions that should be considered in elderly patients who manifest continuous involuntary jaw movements, there is one very important condition that he neglected to comment on: namely, tardive dyskinesia, which is quite common in elderly patients who have been receiving long-term antipsychotic drug therapy. Once the condition is established, it may be irreversible (largely depending on its duration), although numerous drugs (eg, deanol and valproate sodium) have been advocated as being efficacious in reversing this extremely disturbing syndrome. Of equal importance however, is the fact that using drugs such as benztropine (Cogentin) mesylate, trihexyphenidyl hydrochloride (Artane), and similar anticholinergic drugs are contraindicated in the treatment of tardive dyskinesia, since these medications worsen the symptoms. Similarly, agents that increase CNS dopamine levels

×